Acne after using Progesterone Cream

by Suzanna Hamilton
(Chapel Hill, NC)

I'm 42 and have never had the "typical" female issues until this past summer. I was diagnosed with Endometriosis and began having mild hot flashes.

After being told by my OBGYN my hormone test showed I was no longer ovulating, I began using Progesterone Cream (1/2 inch twice per day), this was in October 2009. Prior to using the cream, my skin had become somewhat dry around my jaw area. Growing up I tended to have normal to oily skin. However, about 2 months after using the Progesterone Cream, I noticed my skin became oily and acne prone along my jaw line, forehead and my neck area just below my jaw. For no apparent reason, I also came down with a severe case of thrombosed hemorrhoids. I have always been regular, etc. I'm very healthy, exercise regularly, take the recommend vitamins for someone in Peri-menopause, drink tons of water and use an all organic skincare line.

I've read Progesterone causes the male hormones to elevate which can cause acne as well as due to the way Progesterone cause veins to swell, too much can cause hemorrhoids. If this is true, has anyone else experienced this and what did you do? I cut back on the amount of Progesterone Cream I was using (1/2 inch once per day) and began using Estro 500 cream as well (1 inch once per day). The hemorrhoids eventually went away. I was told estrogen helps control acne. My skin has gotten a little better, however, I continue to have some problems. I have read on blogs some women have had the same problems with Progesterone Cream.

Your feedback would be appreciated.

Comments for Acne after using Progesterone Cream

Click here to add your own comments

Mar 05, 2010
Acne after using Progesterone Cream
by: Wray

Hi Suzanna. Endo is an oestrogen dependant problem, often aromatase inhibitors are given to suppress the excess oestrogen, but these do have adverse side affects, please see this. It does respond to progesterone, which suppresses the high levels of oestrogen, but a high level of progesterone is needed to do this. Unfortunately progesterone initially increases oestrogen in the body, which can make the symptom worse, and introduce other symptoms too, please see here.

It's oestrogen dominance you are suffering from now, it does pass, usually in a few days, sometimes a week or two, it really depends on how severe the symptom is, and how much oestrogen is present. As you have endo you have a high level. Progesterone doesn't raise male hormone levels, in fact it suppresses them. Androgens tend to rise in peri-menopausal women as the excess oestrogen most of us have, due to lowering progesterone levels, is converted by aromatase into androgens. Incidentally progesterone is excellent for piles, both men and women have used the cream to rub on them. I have not heard of oestrogen helping acne. It is an excitatory hormone, involved in mitosis, whereas progesterone inhibits mitosis. Progesterone normally helps acne, as I said the symptoms you have now are due to excess oestrogen caused by the progesterone initially. You might like to see this before you continue with the oestrogen. Take care, Wray

Aug 25, 2013
Progesterone cream natal kokora r
by: Ana

I too used a progesterone cream and it totally broke me out badly! I had good skin before and now it's bad my skin is super oily seriously when does this get out of your system this is too much for me. I'm treating it but it's gotta go I hate deali g with problem skin in my late 30's really never again!

Sep 02, 2013
Spots
by: Feather

Hi Wray, yes I have also noticed that I am breaking out in spots, which I rarely get if ever (even as a child) my skin has always been really good.

I guess it will be a case of waiting for things to balance out?

thanks

Sep 02, 2013
Spots
by: Wray

Hi Feather, Ana too, I see I missed your post. Progesterone can do that, although it's not directly responsible, testosterone is, see here. In stimulating oestrogen, testosterone is too. At least 100-200mg/day should be used, but it also depends on other symptoms. Much more might be needed. If too low a level is used it can and does cause problems. If bound to SHBG (sex hormone binding globulin) testosterone becomes inactive, progesterone raises levels of SHBG, see here, so preventing the rise of free testosterone. It's the free testosterone which has such an affect on us. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.



Search over 6,000 pages on this site...

Do you have a progesterone deficiency?

This free questionnaire will tell you in 10 minutes

Just enter your email address and click the button...

Why do I ask for your email address? Simply so I can stay in touch. Your details will not be revealed to anyone


Do you have a question or concern?

See what's being discussed, ask for help, give your thoughts or experiences, or just browse...

See the FAQ pages...


Natural Progesterone Cream

Discover the facts...


Health care practitioners and therapists

Here's an
Associate Program
that may be a good fit for your practice


Your language

Translate this website into your language


Is this the future of medicine?

Watch this important video